Alert archive / Nevada / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Elko, NV

September 10, 2019Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Sep 10, 2019, 1:08 PM PDT for Elko County, Nevada. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2019, 1:08 PM PDT (20:08 UTC)
Expired
Sep 10, 2019, 1:45 PM PDT
In force
37 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 202 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS55 KLKN 102008
SVRLKN
NVC007-102100-
/O.NEW.KLKN.SV.W.0013.190910T2008Z-190910T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
108 PM PDT Tue Sep 10 2019

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  North central Elko County in northeastern Nevada...

* Until 200 PM PDT.

* At 107 PM PDT, a severe thunderstorm was located 14 miles west of
  Contact, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jackpot and U.S. 93 near Jackpot

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4199 11414 4169 11503 4186 11524 4200 11505
TIME...MOT...LOC 2007Z 230DEG 20KT 4181 11503 

HAIL...1.00IN
WIND...60MPH
 
$$

92
2 follow-up statements
745 
WWUS55 KLKN 102028
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
128 PM PDT Tue Sep 10 2019

NVC007-102100-
/O.CON.KLKN.SV.W.0013.000000T0000Z-190910T2100Z/
Elko NV-
128 PM PDT Tue Sep 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR NORTH CENTRAL ELKO COUNTY...

At 128 PM PDT, a severe thunderstorm was located 11 miles northwest
of Contact, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jackpot and U.S. 93 near Jackpot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4199 11414 4169 11503 4186 11524 4200 11505
TIME...MOT...LOC 2028Z 230DEG 20KT 4189 11491 

HAIL...1.00IN
WIND...60MPH
 
$$

92
167 
WWUS55 KLKN 102045
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
145 PM PDT Tue Sep 10 2019

NVC007-102055-
/O.CAN.KLKN.SV.W.0013.000000T0000Z-190910T2100Z/
Elko NV-
145 PM PDT Tue Sep 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ELKO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4199 11414 4169 11503 4186 11524 4200 11505
TIME...MOT...LOC 2042Z 230DEG 20KT 4195 11481 

$$

92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 1:49 AM PDT, 11 hours 19 minutes earlier.

Area forecast discussion, Sep 10, 1:49 AM PDT, 11 hours 19 minutes before
Area Forecast Discussion
National Weather Service Elko NV
149 AM PDT Tue Sep 10 2019

.SYNOPSIS...More normal autumn weather on the way with cool to
warm days and cool nights. A little unsettled at times with some
light showers in northern Nevada mainly. Some snow may fall on
mountains over about 8500 feet.

&&

.SHORT TERM...Today through Wednesday.

A few cold air showers forming over northeast Nevada this morning
trying to expand into northwest Nevada, too. These are in the cold
part of the trough crossing the Great Basin at this time. The
sharp upper trough is well shown in the upper lever water vapor
imagery.

Models agree well on bringing this trough across the region
through the short terms. Best chances for shower and thunderstorms
are today and tonight expanding to most of the forecast area.
Showers will continue through most of the night tonight, then a
few showers linger tomorrow over northeast Nevada. Precip
situation is this: mostly high pops with low qpf amounts. The cold
air coming with the trough will drop snow levels over much of the
region to below 9000 feet. A light dusting of snow is possible by
Wednesday over mountains higher than about 8,500 feet.

High temps drop to below normal today...generally in the 60s and
70s. Wednesday in the upper 50s to mid 70s. Lows tonight in the
mid 30s to mid 40s, with some of the more notorious spots in the
20s.

.LONG TERM...Wednesday night through next Monday. All models are
showing a short wave ridge in the flow across northern and central
Nevada Wednesday night into Thursday. With clearing skies and
drier air in place, overnight lows will be in the 30s to perhaps
the low 40s. Some of the colder locales like northern Elko county
will probably see the 20s for Thursday morning. By Thursday
afternoon, many areas will see mostly sunny skies with afternoon
highs rising into the mid to upper 70s with generally light winds.

For Thursday night and Friday, a nearly west to east flow will
develop across the forecast area as an upper level low pushes into
the Pacific Northwest. Skies will remain mostly clear during the
evening and overnight with quiet weather. Lows during this time
will be in the 30s and 40s. By Friday, moisture and energy from
the upper low is anticipated to move mainly east across the border
with Canada. Afternoon highs across the region will improve to
the low to mid 80s over many areas. Winds are expected to be
light.

Confidence in the pattern decreases for the upcoming weekend. It
does appear Saturday will remain on the quiet side with trough
energy staying north. Highs on Saturday will once again be in the
low to mid 80s, with some locations seeing the upper 80s. There
could be some afternoon breezes but speeds will be below 25 mph.
Sunday and Monday bring some model disagreement though ensembles
are showing general troughiness during the latter portions of the
weekend. Kept pops in the isolated category with highs generally
in the 70s and 80s and lows in the 40s.

&&

.AVIATION...Smoke and haze from the wildfires in California will
continue but are not expected to drop vis below 10 miles at any
TAF sites. Showers are possible in the afternoon in the vicinity
of KWMC, KBAM and KEKO but VFR cigs and vis will remain VFR.

Note: KBAM AMD NOT SKED due to missing clouds/cigs.

&&

.FIRE WEATHER...Cool and wet today and tonight over most of the
region. Generally low amounts of rain, just widespread light
showers. Wettest in the far north along the Idaho-Oregon border. A
little less wet Wednesday with showers confined mostly to
northeast Nevada. Highs will be below normal for the season, and
low chilly this week. A dusting of snow will occur above about
8500 feet.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/90/90/98

In the hours before

Special weather statement, Sep 10, 11:23 AM PDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Elko NV
1123 AM PDT Tue Sep 10 2019

NVZ031-101915-
Northern Elko County NV-
1123 AM PDT Tue Sep 10 2019

...SPECIAL WEATHER STATEMENT...

At 1120 AM PDT, Doppler radar was tracking an area of developing
thunderstorms stretching from southwest of Charleston to the Idaho
border between Owyhee and Jackpot. These storms are moving
northeast at 15 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Charleston, Jarbidge and Wild Horse Reservoir.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4146 11561 4158 11593 4200 11592 4200 11475
TIME...MOT...LOC 1820Z 240DEG 49KT 4159 11570

92
Special weather statement, Sep 10, 12:53 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Elko NV
1253 PM PDT Tue Sep 10 2019

NVZ031-102045-
Northern Elko County NV-
1253 PM PDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
145 PM PDT...

At 1252 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Contact, moving northeast at 20 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4147 11473 4157 11492 4188 11465 4176 11426
TIME...MOT...LOC 1952Z 207DEG 17KT 4159 11479

92

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 11:23 AM PDTSpecial Weather StatementLKN52 min
Sep 10, 12:06 PM PDTSevere Thunderstorm WarningLKNElko39 min
Sep 10, 12:44 PM PDTSevere Thunderstorm WarningLKNElko31 min
Sep 10, 12:53 PM PDTSpecial Weather StatementLKN52 min
Sep 10, 1:48 PM PDTSevere Thunderstorm WarningLKNElko57 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.